Welcome, Guest. Please login or register.
December 16, 2018, 09:46:36 pm

Login with username, password and session length


Members
  • Total Members: 5984
  • Latest: jon3130
Stats
  • Total Posts: 53260
  • Total Topics: 4419
  • Online Today: 65
  • Online Ever: 1314
  • (June 22, 2016, 05:23:42 am)
Users Online
Users: 1
Guests: 45
Total: 46

Welcome

Welcome to the Hep Forums, a round-the-clock discussion area for people who have Hepatitis B, C or a co-infection, their friends and family and others with questions about hepatitis and liver health. Check in frequently to read what others have to say, post your comments, and hopefully learn more about how you can reach your own health goals.

Privacy Warning: Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.
  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.
  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.
  • Product advertisement (including links); banners; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from the Hep Forum Moderators.
Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Sjogren's symptoms worsened post Harvoni  (Read 2409 times)

0 Members and 1 Guest are viewing this topic.

Offline SnowWhite

  • Member
  • Posts: 10
Sjogren's symptoms worsened post Harvoni
« on: July 25, 2018, 12:33:10 am »
Hello everybody,
I had developed sjogren's symptoms (I will refer to SS) shortly after I got infected to HCV. The symptoms were severe dryness in the eyes and mouth. It definitely affected QOL. In general, my SS appears to get worsened when hep c symptoms gets worse.

I am 12 days post Harvoni (12 week treatment), reached undetected of HCV at 6 weeks during the treatment. During the treatment, whenever I felt pressures & discomfort in the liver, I noticed my SS also significantly got worsened, but SS subsided towards the end of the treatment.

Now, a week after post treatment, my SS got significantly worsened, almost worse than ever before. It has been a week so far.

Has anybody experienced the onset of post Harvoni Sjogren like symptoms (severe dry eyes and dry mouth, inside and out)? If so, have the symptom subsided as the effect of Harvoni slowly faded away?

(Research found SS more likely with people with HCV than non-infected people and it is always females).

SW
p.s. I noticed my lymph nodes right under the jaw area got swollen at one week of Harvoni. It seems like I still have swollen lymph nodes and people with SS do get lymph nodes/thyroid area get swollen.

Offline Mugwump

  • Member
  • Posts: 718
  • My number of posts means nothing, piscor ergo sum!
Re: Sjogren's symptoms worsened post Harvoni
« Reply #1 on: July 25, 2018, 07:43:50 pm »
I also experienced swelling of the neck post treatment but it faded after about 6 months. Strange but this one "extra hepatic manifestation" of HCV infection seems to be more prevalent in females, which I am not. At least to the best of my knowledge.
It seems that non clinical Graves disease is not common but this is what I went through and my thyroid went completely out of whack by the time I was in my late 30s. Again the speculation is that some of us do react more to the presence of HCV antibodies and that curing HCV frees up the liver to create more essential proto proteins that are necessary for the creation of antibodies. Thus it is entirely possible that the removal of HCV might suddenly increase the production of HCV antibodies in some individuals. If this is the case it would explain a great deal of the so called side effects being experienced by some of us who clear HCV.
Why this aspect is not being actively studied now that there is an effective cure for HCV is a shame because the more I read of those who experience worsening extra hepatic manifestation post treatment, the more likely it is that this hypothesis has merit. 
Caution shameless self promotion below :-)
https://www.hepmag.com/article/eric-reesor-27742-782589663
DING DONG MY DRAGON (HCV) IS FINALLY DEAD!

Offline SnowWhite

  • Member
  • Posts: 10
Re: Sjogren's symptoms worsened post Harvoni
« Reply #2 on: July 26, 2018, 10:17:38 pm »
Hi Mugwump. Thank you for sharing!

It is encouraging to hear that your neck swollen went down 6 months after your treatment. Did you also have any other symptoms along with swollen neck (e.g., irritability, brain fog, dryness, etc...) that were there but subsided when swollenness faded?

When you had swelling in the neck post tx, did you have some blood tests, and if so, did you find any significant changes in the number between pre and post treatments that were suggestive of thyroid or any other immune disorders seemingly related to the hep c treatment?

My TSH (thyroid function) elevated a great deal (close to 3 times higher than that before treatment) even though the latest number still is within the normal range. This concerns me because I had never had any thyroid issue in my life before Harvoni.

Yes, my family doctor also told me that auto immune disorders are so unknown area. (I wanted to write more cohesively but I have a brain fog and I just cannot write much ...)

Just as reference for those who might be interested, I will list up symptoms that I am experiencing post treatment. Those include:

*Sjogren (much worsened) (but my family doctor did not think there is established data between hvs anti bodies and sjogren
*swollen salivary glands (persistent)
*elevated TSH in blood test
I believe the following symptoms are byproduct of sjogren
*brain fog
*irritability
*poor concentration
*poor retrieval of memories
*severe dryness in eyes and mouth

Definitely HCV caused me auto immune disorder which not everybody with hcv develop. So these post symptoms may not be relevant to anybody without auto immune issues.

SW







 

Offline Mugwump

  • Member
  • Posts: 718
  • My number of posts means nothing, piscor ergo sum!
Re: Sjogren's symptoms worsened post Harvoni
« Reply #3 on: July 26, 2018, 11:12:09 pm »
Before I was diagnosed with HCV I was incorrectly diagnosed with Graves disease. I had my thyroid irradiated and am on thyroid replacement hormone for the rest of my life.
What I can tell you is that swelling around my thyroid gland was part of my immune system attacking the gland and once I had it irradiated in 1991 and went on replacement hormone the problems went away.

Then in 1993 I was diagnosed with HCV and read that extra hepatic HCV antibody reactions were suspected in non clinical thyroid dysfunctions. For me the thyroid trouble was quite bad it caused a surplus of hormone that sometimes read 1.8 times normal and this went on for about 10 years. But it was really strange the problems were not clinical and were not as severe as a true case of Graves which causes problems in most people that I was not experiencing.


Most doctors have very little experience dealing with the extra hepatic manifestations of HCV and indeed it is very hard to nail any one of the issues down or treat them for that matter. All the doctors can reasonably do is treat the symptoms if it is an extra hepatic issue.


After treatment with Harvoni in 2015 I did have minor swelling around my glands and some discomfort in the area around what was my thryroid gland. It went away without treatment or a reasonable explanation and has not returned.

It may very well be that a surplus of thyroid hormone is causing some of your brain fog. Extra unused thyroid hormone naturally breaks down into components that do cause neural synaptic issues and in extreme cases irregular heart beat and extreme head aches. The normal treatment is with a drug that reduces the production of thyroid hormone. I was on it for 2 years before I had my thyroid irradiated.
Caution shameless self promotion below :-)
https://www.hepmag.com/article/eric-reesor-27742-782589663
DING DONG MY DRAGON (HCV) IS FINALLY DEAD!

Offline SnowWhite

  • Member
  • Posts: 10
Re: Sjogren's symptoms worsened post Harvoni
« Reply #4 on: August 02, 2018, 12:44:52 am »
Mugwump, thank you for follow up and additional information! Appreciated! Yeah, definitely auto-immune disorder(s) that it seems like we both developed due to hep c infection (at least my case was that hep c infection triggered it). Not everybody experienced that part.
 
3 weeks post tx, swelling of my salivary glands is still the same and the headache slightly less annoying I guess. Sjogren persists. I am scheduled to see an ENT doctor and trying to see a rheumatologist as well. (I cannot believe it is already 3 weeks post treatment. One day was felt like a week long during treatment. I am thankful I was able to get it finished).

I wish you and all that goes through this a speedy, full recovery!

SW


 


© 2018 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.